DEBUNKED

No, this video doesn’t show a man fainting after taking the Covid-19 vaccine

Screengrab of a video that has been circulating on social media since December.
Screengrab of a video that has been circulating on social media since December. © DR

Social media is rife with fake news about the Covid-19 vaccine just days after several countries began their vaccination campaigns. Lots of people are worried about potential nasty side effects, while others accuse the media of lying about it. In this series, the FRANCE 24 Observers team takes on four of the most widespread rumours. In this article, we look at the rumour that a man in Belgium fainted after getting the vaccine. 

Advertising

On December 8, the United Kingdom rolled out the Covid-19 vaccine manufactured by the American pharmaceutical company Pfizer and its German partner BioNTech. It was shortly followed by the United States and Canada, who began distribution of the vaccine on December 14. Bahrain and Mexico have also authorised the Pfizer-BioNTech vaccine.

The European Medicines Agency announced on December 1 that it had received applications from both Pfizer-BioNTech and the American lab Moderna for the respective vaccines. The agency said it would make a decision whether or not to authorise use of the Pfizer-BioNTech vaccine on December 29 and the Moderna vaccine by January 12. 

The start of these vaccination campaigns have inflamed rumours that were already circulating on social media. 

1 - Did a man faint after getting the Covid-19 vaccine? Nope. 

On December 14, a reader sent the FRANCE 24 Observers team a video and asked us to look into it. The video seems to have been filmed in a vaccination centre and shows a man falling from his seat, apparently after getting the vaccine. One particular post of this video on Facebook, from December 12, garnered more than 15,000 views. The caption reads, “The effects of the Covid-19 vaccine in action.”

This screengrab is from a Facebook post published on December 12. The caption, in French, reads "the effects of the Covid-19 vaccine in action."
This screengrab is from a Facebook post published on December 12. The caption, in French, reads "the effects of the Covid-19 vaccine in action." © DR

It is pretty easy, however, to find out the true origin of this video. The clue is the microphone, which appears at 0'23". It is labelled RTL-TVI, which is a TV channel from Belgium and Luxembourg. If you type RTL-TVI and “centre vaccination” then one of the first things that pops up is the full TV report, containing the clip. 

So, what’s the real story? The footage shows a practice session at a Covid-19 vaccination centre in Schaerbeek, a part of Brussels, Belgium that was carried out well before the first vaccines arrived. The journalist doing the voiceover explains that the people you see in the report are just playing the role of those coming to be vaccinated as a way to test how to best organise the centre. The people present their (fake) papers, pretend to get their temperature taken and get a (fake) vaccine, all to determine the most efficient organisation for the process. 

Thus, the patient shown fainting in the video is also just an actor pretending to faint. The report explains that, in this scenario, the attending doctor would come to assist the person.

Even if someone faints after getting a vaccine, it isn’t necessarily a sign that the vaccine is dangerous. Infovac, a French website with information about vaccines (not just Covid-19), explains that some people do faint after getting a vaccine. This is what is called a vasovagal response, when you faint because your body overreacts to certain triggers, such as emotional distress or the sight of blood. The Air-France vaccination centre explains on its website that fear about getting a vaccination can trigger a vasovagal response, or fainting.  

In the report by RTL-TVI, a doctor explains how there can be a “bit of psychological contagion” that takes place when people get vaccines.

"We’ve seen it happen at schools. For example, we might vaccinate a class and have four, five, six or seven students faint even though it is a standard vaccine. It is just a very common tetanus shot that doesn’t cause any problem."

The US Food and Drug Agency (FDA) analysed the results of the clinical trials of the Pfizer-BioNTech vaccine. A report published by the FDA on December 10 explains that fatigue, headaches, shivers, aches and fever are the most common side effects.  

Some social media users have also been worried about several cases of Bell’s palsy or temporary facial paralysis that occurred during the clinical trials of the Pfizer-BioNTech vaccine. Others have been posting about what they say was a lie about the first person who got the Covid-19 vaccine in the United Kingdom.  

 

>> Read more on the Observers: 

2 - No, this women wasn’t 'vaccinated twice' against Covid-19

 

Are you questioning the veracity of something you’ve seen online? Reach out to the FRANCE 24 Observers team by email (observateurs@france24.com), on Facebook or on Twitter